Audiological Assessments May Be Vital Component of Cancer Survivorship Care Following Chemotherapy

Sap Partners | Cancer Centers | <b>UCSF Helen Diller Family Comprehensive Cancer Center</b>

Hearing loss for cancer survivors is largely underreported, but once identified, is easily treatable, according to Christine Miaskowski, PhD, RN.

Most adult cancer survivors who undergo treatment with either a platinum-based chemotherapy, taxane alone, or a combined regimen of platinum- and taxane-based treatment, experience some degree of hearing loss, according to results from a study published in BMJ Supportive & Palliative Care.1

Among 273 survivors of breast, gastrointestinal, gynecological, or lung cancer, the rate of audiogram-confirmed hearing loss ranged from 52.3% to 71.4%. The rate of tinnitus among survivors ranged from 37.1% to 40.0%. In terms of treatment, 12.8% received a platinum-containing regimen, 56.8% a taxane-containing regimen, and 30.4% a platinum-containing and taxane-containing regimen. No differences were observed across the 3 different groups of chemotherapy-treated patients.

“It’s really very surprising because it is a group of patients [with] very common cancers: breast lung, and gynecologic malignancies,” senior and corresponding author Christine Miaskowski, PhD, RN, professor for the Department of Physiological Nursing and Anesthesia at UCSF School of Nursing, said in an interview with Oncology Nursing News®.

Miaskowski served as investigator in a previous trial assessing the rates of chemotherapy-induced neuropathy in cancer survivors which also asked participants to self-report hearing loss occurrence. To the investigators’ surprise, 40% of these patients reported hearing loss and 25% reported tinnitus.

“When we found this high rate of hearing loss, I went to our clinician colleagues, I went to the nurses, I went to the physicians and said: Do you ask about this? Nobody asks. So, we wrote another grant,” Miaskowski said. “Lo and behold, we found that between 50% to 70% of survivors have audio-metrically confirmed hearing loss.”

Research in Context

Chemotherapy-induced hearing loss is primarily studied in pediatric patients receiving platinum-based regimens.2 In adults, hearing loss assessments have generally been limited to patients receiving aggressive platinum compounds as part of active treatment for testicular3 or head and neck cancers.4

Known risk factors for cisplatin-induced ototoxicity include a higher cumulative dose, younger age at exposure, concomitant radiation, being male, and the coadministration of other potentially ototoxic compounds, such as antibiotics.5 Taxane, which may be administered as monotherapy or in combination with platinum compounds, has been found to induce neurotoxic effects in the peripheral nervous system; however, its relation to ototoxicity is not well understood.

“The majority of the literature about hearing loss is related to platinum compounds, which is commonly prescribed across these common cancers,” Miaskowski noted. “What was a new finding—in terms of the drug regimens—is that there is another class of neurotoxic drugs called taxanes. It has been known for a long time that [taxanes] produce peripheral neuropathy. [But] one of the new findings from this study was that these compounds are equally likely to produce hearing loss and or tinnitus.”

Breast, gastrointestinal, gynecological, and lung cancer represent the 4 most common cancer types in the US, and platinum- or taxane-based regimens are the most common treatments for these malignancies. Therefore, when the larger study indicated that the rates of ototoxicity might be high in these areas, the investigators began to home in on this finding.

This study conducted audiometric assessments that obtained pure tone air conduction thresholds bilaterally at frequencies of between 0.25 kHz to 16.0 kHz. Each survivor’s audiogram was evaluated in hearing using the National Health and Nutrition Examination Survey–modified Occupational Safety and Health Administration standards and adjusted for age-related and gender-related changes.

Implications for Practice

According to Miaskowski and her coinvestigators, survivors should be screened for hearing loss and tinnitus on a routine basis. Further, patients who demonstrate signs of hearing loss should be assessed via audiogram to see whether they require a hearing aid.

“The good news is that the type of hearing loss these patients experience is amenable to a hearing aid,” she said. “If we can get people tested, and they demonstrate this kind of hearing loss, we can improve their quality of life.”

Moreover, according to Miaskowski, this interventional strategy does not present with many challenges.

“I don’t think there are huge problems with testing,” she said. “A physician can prescribe [it and] you go to Costco and get a hearing test. The tests are readily available. [However,] we should be doing this because [individuals] really underestimate the amount of hearing loss they’re experiencing, and it’s treatable.”

If a survivor scored poorer than the 50th percentile for their age or gender, they were classified as having experienced hearing loss. If they reported that they were conscience of tinnitus for more than 10% of their waking time, they were classified as having tinnitus. Parametric and nonparametric tests were used to evaluate differences among the chemotherapy groups.

Since manageable interventions are available, Miaskowski said that nurses can help improve quality of life by ensuring the survivors are receiving audiological assessments throughout their longitudinal care.

“We often do not think about those consequences, in terms of occupation, social gathering, etc,” she said. “But I think, as nurses, we need to be [encouraging these] assessments.”

For example, Miaskowski noted that if a patient has hearing loss, they are less likely to participate in social functions or gatherings because they may not be able to hear others. “There are consequences in terms of mood, quality of life, [and] social interaction,” she said. “I’ve gotten emails from patients [including] one nurse who contacted me and said that her hearing loss is so significant that she’s having trouble hearing blood pressures. It has [effects] on employment and function, [as well].”

Reference

  1. Cheung S, Henderson-Sabes J, Mastick J, et al. Cancer survivors and neurotoxic chemotherapy: hearing loss and tinnitus. BMJ Support Palliat Care. Published online July 27, 2022. doi:10.1136/spcare-2022-003684
  2. Romano A, Capozza MA, Mastrangelo S, et al. Assessment and management of platinum-related ototoxicity in children treated for cancer. Cancers. 2020;12(5):1266. doi:10.3390/cancers12051266
  3. Biro K, Noszek L, Prekopp P, et al. Characteristics and risk factors of cisplatin-induced ototoxicity in testicular cancer patients detected by distortion product otoacoustic emission. Oncology. 2006;70(3):177-184. doi:10.1159/000093776
  4. Cheraghi S, Nikoofar P, Fadavi P, et al. Short-term cohort study on sensorineural hearing changes in head and neck radiotherapy. Med Oncol. 2015;32(7):200. doi:10.1007/s12032-015-0646-3
  5. Langer T, am Zehnhoff-Dinnesen A, Radtke S, Meitert J, Zolk O. Understanding platinum-induced ototoxicity. Trends Pharmacol Sci. 2013;34(8):458-469. doi:10.1016/j.tips.2013.05.006